Unbalancing Sets and An Almost Quadratic Lower Bound for Syntactically Multilinear Arithmetic Circuits

Noga Alon, Mrinal Kumar*, Ben Lee Volk

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


We prove a lower bound of Ω(n2/log2n) on the size of any syntactically multilinear arithmetic circuit computing some explicit multilinear polynomial f(x1,..,xn). Our approach expands and improves upon a result of Raz, Shpilka and Yehudayoff ([34]), who proved a lower bound of Ω(n4/3/log2n) for the same polynomial. Our improvement follows from an asymptotically optimal lower bound for a generalized version of Galvin's problem in extremal set theory. A special case of our combinatorial result implies, for every n, a tight Ω(n) lower bound on the minimum size of a family F of subsets of cardinality 2n of a set X of size 4n, so that any subset of X of size 2n has intersection of size exactly n with some member of F. This settles a problem of Galvin up to a constant factor, extending results of Frankl and Rödl [15] and Enomoto et al. [12], who proved in 1987 the above statement (with a tight constant) for odd values of n, leaving the even case open.

Original languageEnglish
Pages (from-to)149-178
Number of pages30
Issue number2
StatePublished - 1 Apr 2020


FundersFunder number
National Science FoundationDMS-1855464
Simons Foundation
Bloom's Syndrome Foundation2018267
Iowa Science Foundation281/17
Israel Science Foundation552/16


    • 03D15
    • 68Q17
    • 68R05
    • 68W30


    Dive into the research topics of 'Unbalancing Sets and An Almost Quadratic Lower Bound for Syntactically Multilinear Arithmetic Circuits'. Together they form a unique fingerprint.

    Cite this